You’ve heard of the heroin epidemic. Chances are you know someone abusing heroin. You may even use the drug yourself. With heroin drug dependence on the rise in the United States, this means there are more heroin overdose deaths each year, too. The National Library of Medicine reported that there were 10,500 deaths from heroin drug overdose in 2016, up from 8,200 deaths in 2013.
While heroin causes long-term health, financial, legal, and relationship problems, a fatal overdose is by far the most impactful consequence. Therefore, you should know the signs to give help when it counts.
Signs of Heroin Overdose
Because a heroin overdose can be fatal, you need to immediately call 9-1-1 for medical help if you notice particular signs and symptoms.
Signs and symptoms depend on the amount of the drug used, its purity, whether the individual took other substances, and the individual’s age and weight. When you overdose on this powerful drug, it affects multiple body systems and parts.
Some overdose warning signs include:
- Bluish nails or lips
- Slowed breathing
- Weak pulse
- Tiny pupils
- Loss of consciousness
You may notice the person experiencing the overdose has a dry mouth, stomach spasms, constipation or low blood pressure. Sometimes, an overdose victim can express these problems to you. In other instances, you’ll have to rely on physical signs.
Who Is at Risk for an Overdose?
Multiple factors can contribute to an overdose. Among these risk factors includes the way users inject it, especially since it is hard to match the dose amount each time.
Using other substances with heroin makes overdose risks increase. This is especially true when the other substances are depressants like heroin. These include alcohol, benzodiazepines, and barbiturates. A “speedball” of cocaine and heroin is also a dangerous cocktail. The cocaine makes it harder to know how much heroin you’ve used, which often leads to an overdose.
Additionally, an overdose is more likely after a heroin relapse. This happens because the user’s body is no longer tolerant to the drug. A lower tolerance level means using the amount they used to is too much for the body to handle.
What to Do When a Heroin Overdose Happens
For many people, an overdose is fatal. If you think someone you love is abusing heroin, you should get to know the signs and symptoms of a heroin overdose. Be prepared to deal with this dangerous condition. By reacting swiftly, you can save his or her life.
After calling 9-1-1, be sure to follow the operator’s instructions, check breathing, and give EMTs as much information about the heroin dose and time of use as possible.
If the person suffering overdose is not breathing, provide CPR if you know how to do so. If you have the pure opioid antagonist naloxone on hand, administer a dose. This reverses heroin’s effects.
As mentioned, knowing how to react to a heroin overdose could mean the difference between life and death. However, if you believe your loved one is struggling with a heroin addiction, helping them find effective treatment can stop an overdose before it starts.
Prevent Overdose through Rehab at Ashley Addiction Treatment
In Havre de Grace, Maryland, Ashley Addiction Treatment provides a real chance of lasting recovery through effective heroin rehab programs. With the right therapies and support, you can prevent heroin overdose for yourself or your loved one.
Our substance abuse programs include:
- Primary Program for adults
- Relapse Program for those who have experienced a setback in recovery
- Young Adult Program for 18–25-year-olds
- Pain Recovery Program
Your recovery at Ashley begins with onsite detox as part of comprehensive medical care. Rehab programs include amenities of yoga, meditation, acupuncture, massage and personal training. You also benefit from the on-site dietary team, 24-hour food access, semi-private rooms, wellness center, laundry services and housecleaning.
If you or someone you love suffer heroin addiction, seek help immediately. Call Ashley Addiction Treatment today at 866-313-6307.